Alert archive / Minnesota / Wind Chill Warnings in 2008
Wind Chill Warning 5, NWS Grand Forks, ND
NWS Grand Forks, ND issued this wind chill warning at Dec 15, 2008, 12:04 AM CST for 17 counties in North Dakota; 18 counties in Minnesota. It was in force for 12 hr. 25 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Dec 15, 2008, 12:04 AM CST (06:04 UTC)
- Expired
- Dec 15, 2008, 12:00 PM CST
- In force
- 12 hr
- Issued by
- NWS Grand Forks, ND
All 35 counties
Becker County, MN, Beltrami County, MN, Clay County, MN, Clearwater County, MN, Grant County, MN, Hubbard County, MN, Kittson County, MN, Lake of the Woods County, MN, Mahnomen County, MN, Marshall County, MN, Norman County, MN, Otter Tail County, MN, Pennington County, MN, Polk County, MN, Red Lake County, MN, Roseau County, MN, Wadena County, MN, Wilkin County, MN, Barnes County, ND, Benson County, ND, Cass County, ND, Cavalier County, ND, Eddy County, ND, Grand Forks County, ND, Griggs County, ND, Nelson County, ND, Pembina County, ND, Ramsey County, ND, Ransom County, ND, Richland County, ND, Sargent County, ND, Steele County, ND, Towner County, ND, Traill County, ND, Walsh County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 32 km from the middle of the area, began a volume at 06:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 15, 6:32 AM CST | SNOW 3 | Roseau, MN | KJ102 RADIO ESTIMATED 2 TO 3 INCHES OF NEW SNOW ON SUNDAY AND SUNDAY NIGHT. |
| Dec 15, 6:32 AM CST | HEAVY SNOW 10.1 | Fargo, ND | STORM TOTAL SATURDAY NIGHT THROUGH SUNDAY NIGHT |
| Dec 15, 6:32 AM CST | HEAVY SNOW 10.1 | Moorhead, MN | STORM TOTAL SATURDAY NIGHT THROUGH SUNDAY NIGHT |
| Dec 15, 6:32 AM CST | HEAVY SNOW 12 | Fergus Falls, MN | KBRF RADIO REPORTED 12 INCHES OF NEW SNOW SUNDAY AND SUNDAY NIGHT. |
| Dec 15, 11:00 AM CST | SNOW 1.3 | Hansboro, ND | STORM TOTAL |
| Dec 15, 11:00 AM CST | SNOW 1.6 | Pembina, ND | STORM TOTAL |
| Dec 15, 11:00 AM CST | SNOW 2.5 | Churchs Ferry, ND | STORM TOTAL |
| Dec 15, 11:00 AM CST | SNOW 2.5 | Lancaster, MN | STORM TOTAL |
| Dec 15, 11:00 AM CST | SNOW 3.5 | Greenbush, MN | STORM TOTAL |
| Dec 15, 11:00 AM CST | SNOW 3.5 | Lankin, ND | STORM TOTAL |
| Dec 15, 11:00 AM CST | SNOW 4.7 | Red Lake Falls, MN | STORM TOTAL |
| Dec 15, 11:00 AM CST | SNOW 5 | Starkweather, ND | STORM TOTAL |
| Dec 15, 11:00 AM CST | SNOW 5.7 | Grand Forks, ND | STORM TOTAL |
| Dec 15, 11:00 AM CST | SNOW 8.5 | Waskish, MN | STORM TOTAL |
| Dec 15, 11:00 AM CST | SNOW 9 | Gwinner, ND | STORM TOTAL |
| Dec 15, 11:00 AM CST | SNOW 9 | Long Lost Lake, MN | STORM TOTAL |
| Dec 15, 11:00 AM CST | SNOW 9.8 | Sabin, MN | STORM TOTAL |
| Dec 15, 11:00 AM CST | SNOW 10 | Lidgerwood, ND | STORM TOTAL |
| Dec 15, 11:00 AM CST | SNOW 10 | Valley City, ND | 2 DAY STORM TOTAL |
| Dec 15, 11:00 AM CST | HEAVY SNOW 10 | Wadena, MN | STORM TOTAL |
| Dec 15, 11:00 AM CST | HEAVY SNOW 12 | Park Rapids, MN | 2 DAY STORM TOTAL |
| Dec 15, 11:00 AM CST | SNOW 13 | Phelps, MN | STORM TOTAL |
| Dec 15, 11:00 AM CST | SNOW 14 | Havana, ND | STORM TOTAL |
| Dec 15, 11:00 AM CST | SNOW 14.4 | Dalton, MN | STORM TOTAL |
| Dec 15, 11:31 AM CST | SNOW 15 | Breckenridge, MN | 2 DAY STORM TOTAL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 6.1 hours before the alert went out and 290 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 596 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS43 KFGF 150604 WSWFGF URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND FORKS ND 1204 AM CST MON DEC 15 2008 ...CONDITIONS BEGINNING TO IMPROVE... .THE WINDS AND THE SNOW HAVE STARTED TO DIMINISH DURING THE MID TO LATE EVENING ACROSS EASTERN NORTH DAKOTA AND NORTHWEST AND WEST CENTRAL MINNESOTA AS THE STORM SYSTEMS MOVES NORTHEAST ACROSS LAKE SUPERIOR. HOWEVER...NORTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS TO 35 MPH WILL CONTINUE TO CAUSE GREATLY REDUCED VISIBILITIES IN BLOWING SNOW THROUGH THE EARLY MORNING IN OPEN COUNTRYSIDE. LOOK FOR CONTINUED SLOW IMPROVEMENT AS THE NIGHT CONTINUES AS WINDS SLOWLY DIMINISHES AND THE LIGHT SNOW TAPERS OFF. THIS DOES NOT MEAN TRAVEL IS GOOD HOWEVER AS MANY ROADS WILL HAVE DRIFTS AND REMAIN VERY HAZARDOUS AND TRAVEL WILL REMAIN DISCOURAGED UNTIL DAYLIGHT. NDZ006-007-014-015-024-151800- /O.CAN.KFGF.BZ.W.0003.000000T0000Z-081215T1200Z/ /O.NEW.KFGF.WC.W.0005.081215T0604Z-081215T1800Z/ TOWNER-CAVALIER-BENSON-RAMSEY-EDDY- INCLUDING THE CITIES OF...CANDO...LANGDON...MADDOCK...LEEDS... DEVILS LAKE...NEW ROCKFORD 1204 AM CST MON DEC 15 2008 ...WIND CHILL WARNING IN EFFECT UNTIL 12 PM CST MONDAY... ...BLIZZARD WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A WIND CHILL WARNING...WHICH IS IN EFFECT UNTIL 12 PM CST MONDAY. THE BLIZZARD WARNING HAS BEEN CANCELLED. WINDS CONTINUE TO SLOWLY DIMINISH AND THE LIGHT SNOW HAS ENDED. AS A RESULT VISIBILITIES HAVE IMPROVED GREATLY OVER THE PAST FEW HOURS. CONDITIONS WILL CONTINUE TO SLOWLY IMPROVE THE REST OF THE NIGHT. THUS THE BLIZZARD WARNING HAS BEEN CANCELLED. HOWEVER...BITTERLY COLD TEMPERATURES AND NORTHWEST WINDS OF 20 TO 25 MPH WILL CREATE WIND CHILLS OF 40 TO 45 BELOW ZERO THROUGH THE MORNING. A WIND CHILL WARNING MEANS THE COMBINATION OF VERY COLD AIR AND STRONG WINDS WILL CREATE DANGEROUSLY LOW WIND CHILL VALUES. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA OR DEATH IF PRECAUTIONS ARE NOT TAKEN. $$ MNZ001>005-007-008-013>015-022-027-029-030-040-NDZ008-016-026>030- 038-039-049-052>054-151200- /O.CON.KFGF.BZ.W.0003.000000T0000Z-081215T1200Z/ WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-WEST MARSHALL-EAST MARSHALL- PENNINGTON-RED LAKE-EAST POLK-MAHNOMEN-WEST BECKER-WILKIN- WEST OTTER TAIL-GRANT-PEMBINA-EASTERN WALSH COUNTY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS... HALSTAD...MOORHEAD...HALLOCK...ROSEAU...WARREN...NEWFOLDEN... THIEF RIVER FALLS...RED LAKE FALLS...FOSSTON...MAHNOMEN... DETROIT LAKES...BRECKENRIDGE...FERGUS FALLS...ELBOW LAKE... CAVALIER...GRAFTON...LAKOTA...GRAND FORKS...COOPERSTOWN... FINLEY...MAYVILLE...VALLEY CITY...FARGO...LISBON...GWINNER... WAHPETON...ADAMS 1204 AM CST MON DEC 15 2008 ...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 6 AM CST MONDAY... A BLIZZARD WARNING REMAINS IN EFFECT UNTIL 6 AM CST MONDAY. THE WORST OF THE STORM HAS PASSED AND LOOK FOR SLOW IMPROVEMENT THROUGH THE REST OF THE NIGHT. HOWEVER...NORTHWEST WINDS WILL STILL GUST TO 30 TO 35 MPH AND THIS WILL CREATE WHITEOUT CONDITIONS AT TIMES IN OPEN COUNTRY. THUS TRAVEL IS STILL NOT RECOMMENDED UNTIL WINDS DECREASE FURTHER. SOME LIGHT SNOW WILL CONTINUE BUT NO ADDITIONAL ACCUMULATIONS ARE EXPECTED. SNOWFALL ACROSS THE AREA RANGED FROM 2 TO 3 INCHES ALONG THE CANADIAN BORDER TO AS MUCH AS 10 TO 14 INCHES IN THE SOUTHERN VALLEY. A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITEOUT CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS OR IMPOSSIBLE. DO NOT TRAVEL. IF YOU MUST TRAVEL...HAVE A WINTER SURVIVAL KIT WITH YOU. IF YOU GET STRANDED...STAY WITH YOUR VEHICLE. $$ MNZ006-009-016-017-023-024-028-031-032-151200- /O.CON.KFGF.WS.W.0006.000000T0000Z-081215T1200Z/ LAKE OF THE WOODS-NORTH BELTRAMI-NORTH CLEARWATER-SOUTH BELTRAMI- SOUTH CLEARWATER-HUBBARD-EAST BECKER-EAST OTTER TAIL-WADENA- INCLUDING THE CITIES OF...BAUDETTE...RED LAKE...BAGLEY... BEMIDJI...LAKE ITASCA...PARK RAPIDS...WOLF LAKE... NEW YORK MILLS...WADENA 1204 AM CST MON DEC 15 2008 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 AM CST MONDAY... A WINTER STORM WARNING FOR HEAVY SNOW AND STRONG WINDS REMAINS IN EFFECT UNTIL 6 AM CST MONDAY. SNOW WILL CONTINUE TO TAPER OFF DURING THE NIGHT BUT NORTHWEST WINDS OF 20 TO 35 MPH WILL CONTINUE TO CAUSE REDUCED VISIBILITIES IN OPEN COUNTRY. TRAVEL WILL REMAIN VERY DIFFICULT DUE TO THE 6 TO 14 INCHES OF SNOW WHICH FELL OVER THE AREA. WINTER STORM WARNING FOR HEAVY SNOW AND STRONG WINDS MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST THAT WILL MAKE TRAVEL VERY DANGEROUS IF NOT IMPOSSIBLE. ONLY TRAVEL IN AN EMERGENCY. IF YOU MUST TRAVEL... KEEP AN EXTRA FLASHLIGHT...FOOD...AND WATER IN YOUR VEHICLE. $$ DTR
2 follow-up statements
000 WWUS43 KFGF 151001 WSWFGF URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND FORKS ND 401 AM CST MON DEC 15 2008 ...BLIZZARD AND WINTER STORM WARNINGS HAVE BEEN CANCELLED... .THE STORM SYSTEM WHICH DUMPED OVER A FOOT OF SNOW IN PARTS OF SOUTHEAST NORTH DAKOTA INTO WEST CENTRAL INTO NORTHEAST MINNESOTA WAS NEAR MARQUETTE MICHIGAN EARLY THIS MORNING. LINGERING LIGHT SNOW IN THE BEMIDJ AND BAUDETTE AREAS WILL END THIS MORNING AND WINDS IN ALL AREAS HAVE DIMINISHED OVERNIGHT SO THAT VISIBLITIES HAVE GREATLY IMPROVED. WINDS TODAY WILL BE NORTHWEST AT 15 TO 30 MPH WITH A FEW GUSTS AND THESE SPEEDS COMBINED WITH BITTERLY COLD TEMPERATURES WILL RESULT IN WIND CHILLS IN THE 35 TO 50 BELOW ZERO RANGE THROUGH NOON. AS A RESULT A WIND CHILL WARNING HAS BEEN ISSUED. MNZ001>005-007-008-013>015-022-027-029-030-040-NDZ008-016-026>030- 038-039-049-052>054-151800- /O.CAN.KFGF.BZ.W.0003.000000T0000Z-081215T1200Z/ /O.EXA.KFGF.WC.W.0005.000000T0000Z-081215T1800Z/ WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-WEST MARSHALL-EAST MARSHALL- PENNINGTON-RED LAKE-EAST POLK-MAHNOMEN-WEST BECKER-WILKIN- WEST OTTER TAIL-GRANT-PEMBINA-EASTERN WALSH COUNTY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS... HALSTAD...MOORHEAD...HALLOCK...ROSEAU...WARREN...NEWFOLDEN... THIEF RIVER FALLS...RED LAKE FALLS...FOSSTON...MAHNOMEN... DETROIT LAKES...BRECKENRIDGE...FERGUS FALLS...ELBOW LAKE... CAVALIER...GRAFTON...LAKOTA...GRAND FORKS...COOPERSTOWN... FINLEY...MAYVILLE...VALLEY CITY...FARGO...LISBON...GWINNER... WAHPETON...ADAMS 401 AM CST MON DEC 15 2008 ...WIND CHILL WARNING IN EFFECT UNTIL NOON CST TODAY... ...BLIZZARD WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A WIND CHILL WARNING...WHICH IS IN EFFECT UNTIL NOON CST TODAY. THE BLIZZARD WARNING HAS BEEN CANCELLED. NORTHWEST WINDS OF 15 TO 30 MPH COMBINED WITH BITTERLY COLD TEMPERATURES WILL PRODUCE WIND CHILL TEMPERATURES OF 35 TO 50 BELOW ZERO THROUGH NOON. THE WINDS HAVE DIMINISHED AND THE SNOW HAS ENDED SO VISIBILITIES HAVE IMPROVED GREATLY AND BLIZZARD CONDITIONS ARE NO LONGER EXPECTED. A WIND CHILL WARNING MEANS THE COMBINATION OF VERY COLD AIR AND STRONG WINDS WILL CREATE DANGEROUSLY LOW WIND CHILL VALUES. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA OR DEATH IF PRECAUTIONS ARE NOT TAKEN. $$ MNZ006-009-016-017-023-024-028-031-032-151800- /O.CAN.KFGF.WS.W.0006.000000T0000Z-081215T1200Z/ /O.EXA.KFGF.WC.W.0005.000000T0000Z-081215T1800Z/ LAKE OF THE WOODS-NORTH BELTRAMI-NORTH CLEARWATER-SOUTH BELTRAMI- SOUTH CLEARWATER-HUBBARD-EAST BECKER-EAST OTTER TAIL-WADENA- INCLUDING THE CITIES OF...BAUDETTE...RED LAKE...BAGLEY... BEMIDJI...LAKE ITASCA...PARK RAPIDS...WOLF LAKE... NEW YORK MILLS...WADENA 401 AM CST MON DEC 15 2008 ...WIND CHILL WARNING IN EFFECT UNTIL NOON CST TODAY... ...WINTER STORM WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A WIND CHILL WARNING...WHICH IS IN EFFECT UNTIL NOON CST TODAY. THE WINTER STORM WARNING HAS BEEN CANCELLED. LINGERING LIGHT SNOW WILL END EARLY THIS MORNING...BUT NORTHWEST WINDS OF 20 TO 30 MPH COMBINED WITH TEMPERATURES WELL BELOW ZERO WILL CREATE WIND CHILL READINGS IN THE 35 TO 45 BELOW ZERO RANGE THROUGH NOON. VISIBILITIES HAVE IMPROVED GREATLY ACROSS THE AREA BUT DRIFTING AND LOCAL BLOWING SNOW IS STILL POSSIBLE TODAY. A WIND CHILL WARNING MEANS THE COMBINATION OF VERY COLD AIR AND STRONG WINDS WILL CREATE DANGEROUSLY LOW WIND CHILL VALUES. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA OR DEATH IF PRECAUTIONS ARE NOT TAKEN. $$ NDZ006-007-014-015-024-151800- /O.CON.KFGF.WC.W.0005.000000T0000Z-081215T1800Z/ TOWNER-CAVALIER-BENSON-RAMSEY-EDDY- INCLUDING THE CITIES OF...CANDO...LANGDON...MADDOCK...LEEDS... DEVILS LAKE...NEW ROCKFORD 401 AM CST MON DEC 15 2008 ...WIND CHILL WARNING REMAINS IN EFFECT UNTIL NOON CST TODAY... A WIND CHILL WARNING REMAINS IN EFFECT UNTIL NOON CST TODAY. BITTERLY COLD TEMPERATURES AND NORTHWEST WINDS OF 20 TO 30 MPH WILL CREATE WIND CHILLS OF 40 TO 50 BELOW ZERO THROUGH THE MORNING. A WIND CHILL WARNING MEANS THE COMBINATION OF VERY COLD AIR AND STRONG WINDS WILL CREATE DANGEROUSLY LOW WIND CHILL VALUES. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA OR DEATH IF PRECAUTIONS ARE NOT TAKEN. $$ DTR
000 WWUS43 KFGF 151728 WSWFGF URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND FORKS ND 1128 AM CST MON DEC 15 2008 ...DANGEROUS WIND CHILLS WILL CONTINUE TODAY.. .WINDS TODAY WILL BE NORTHWEST AT 15 TO 20 MPH WITH A FEW GUSTS AND THESE SPEEDS COMBINED WITH BITTERLY COLD TEMPERATURES WILL RESULT IN WIND CHILLS IN THE 25 TO 40 BELOW ZERO RANGE THROUGH EARLY EVENING. WINDS WILL SLOWLY SUBSIDE AFTER SUNSET...AND THE THREAT FOR DANGEROUS WIND CHILLS WILL END...ALTHOUGH AIR TEMPERATURES WILL FALL INTO THE 20 TO 30 BELOW ZERO RANGE BY TUESDAY MORNING. MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-160000- /O.NEW.KFGF.WC.Y.0014.081215T1800Z-081216T0000Z/ /O.CON.KFGF.WC.W.0005.000000T0000Z-081215T1800Z/ WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS... HALSTAD...MOORHEAD...HALLOCK...ROSEAU...BAUDETTE...WARREN... NEWFOLDEN...RED LAKE...THIEF RIVER FALLS...RED LAKE FALLS... FOSSTON...BAGLEY...BEMIDJI...MAHNOMEN...LAKE ITASCA... PARK RAPIDS...DETROIT LAKES...WOLF LAKE...BRECKENRIDGE... FERGUS FALLS...NEW YORK MILLS...WADENA...ELBOW LAKE...CANDO... LANGDON...CAVALIER...MADDOCK...LEEDS...DEVILS LAKE...GRAFTON... NEW ROCKFORD...LAKOTA...GRAND FORKS...COOPERSTOWN...FINLEY... MAYVILLE...VALLEY CITY...FARGO...LISBON...GWINNER...WAHPETON... ADAMS 1128 AM CST MON DEC 15 2008 ...WIND CHILL WARNING REMAINS IN EFFECT UNTIL NOON CST TODAY... ...WIND CHILL ADVISORY IN EFFECT UNTIL 6 PM CST THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A WIND CHILL ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM CST THIS AFTERNOON. A WIND CHILL WARNING REMAINS IN EFFECT UNTIL NOON CST TODAY. NORTHWEST WINDS OF 15 TO 20 MPH COMBINED WITH TEMPERATURES WELL BELOW ZERO WILL CREATE WIND CHILL READINGS IN THE 25 TO 40 BELOW ZERO RANGE THROUGH THIS EVENING. WINDS WILL SLOWLY SUBSIDE AFTER SUNSET...AND THE THREAT FOR DANGEROUS WIND CHILLS WILL END...ALTHOUGH IT WILL REMAIN BITTERLY COLD WITH SOME AREAS APPROACHING 30 BELOW ZERO FOR AIR TEMPERATURES BY TUESDAY MORNING. A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES. $$ DK
What forecasters said that day
The local office's own words before this wind chill warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this wind chill warning went out at Dec 14, 8:50 PM CST, 3 hours 14 minutes earlier.
Area forecast discussion, Dec 14, 8:50 PM CST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAND FORKS ND
850 PM CST SUN DEC 14 2008
.DISCUSSION...SNOWFALL AND WINDS GRADUALLY DIMINISHING FROM WEST
TO EAST. ANTICIPATE AROUND ANOTHER INCH...MAYBE TWO OF NEW
SNOWFALL. DIMINISHING WINDS WILL MEAN THAT BLIZZARD CONDITIONS
WILL BECOME LESS WIDESPREAD THROUGH THE NIGHT. AREAS IN OPEN
COUNTRY WILL CONTINUE TO GET SIGNIFICANTLY REDUCED VSBY DUE TO
BLOWING SNOW...AS IS BEING REPORTED. WITH DARKNESS...REDUCED VSBY
WILL SEEM EVEN WORSE. THUS...WILL NOT CHANGE THE
HEADLINES...KEEPING 6AM EXPIRATION TIME APPEARS LIKE THE RIGHT
THING TO DO AT THIS POINT IN TIME. NO SIGNIFICANT CHANGES NEEDED
TO THE FORECAST.
&&
.AVIATION...GRADUAL IMPROVEMENT FROM WEST TO EAST TONIGHT. THE EXACT
TIMING THAT BLSN REALLY STOPS BEING A SIGNIFICANT IMPACT IS A LOW-
CONFIDENCE SCENARIO...BUT IN GENERAL WE DO NOT EXPECT IT UNTIL AFT
06Z IN THE RED RIVER VALLEY PROPER. EXPECT MUCH BETTER CONDITIONS
/ALBEIT LIKELY MVFR/ BEYOND 12Z MON.
&&
.PREV DISCUSSION... /ISSUED 314 PM CST SUN DEC 14 2008/
SHORT TERM...CHALLENGE WILL BE TRYING TO FIGURE OUT WHEN THE
BLIZZARD WILL END...AND THEN WIND CHILL HEADLINES INTO MONDAY. 12Z
MODELS INITIALIZED WITH MINIMAL ERRORS AND IN DECENT
AGREEMENT...WILL USE A BLEND FOR TEMPS AND QPF.
BLIZZARD EVENT...BLIZZARD CONDITIONS CONTINUE ACROSS THE AREA.
FALLING AND BLOWING SNOW ARE COMBINING WITH THE WIND TO CREATE
WHITEOUT CONDITIONS. MODELS SHOW SFC-925MB LAYER TO REMAIN
ADIABATIC THROUGH THE NIGHT...WITH MAXIMUM WINDS IN THIS LAYER TO
GRADUALLY DECREASING FROM 40KNTS NOW...TO 35KNTS BY 06Z...TO 30KNTS
BY 12Z MON. SNOW CONTINUES TO FALL ACROSS A MAJORITY OF THE
REGION DUE TO DEFORMATION ZONE AND MID-LEVEL FRONTOGENETICAL
FORCING. THIS FORCING WILL SLOWLY WEAKEN AND MOVE EAST THROUGH THE
NIGHT. GIVEN SNOW THAT HAS ALREADY FALLEN...AND EXPECTED SNOW
THROUGH TONIGHT...THINK 7-14 INCHES SOUTH OF A VALLEY CITY TO
BAUDETTE LINE...5-10 INCHES FROM COOPERSTOWN TO GRAND FORKS TO
ROSEAU...AND 2 TO 5 INCHES TO THE NW. CURRENT WSW EXPLAINS THIS
WELL. WILL LEAVE HEADLINES AND MAKE NO CHANGES. EVEN IF WINDS
DECREASE AND SNOWFALL DIMINISHES THIS EVENING...BLIZZARD
CONDITIONS WILL CONTINUE (EVEN IF THEY ARE NOT AS WIDESPREAD AS
THEY ARE NOW...PLUS DARKNESS MAKES REDUCED VSBY EVEN WORSE). THIS
IS EVIDENT ACROSS EXTREME NW FA WHERE MINIMAL SNOW IS FALLING AND
WINDS ARE SLIGHTLY LESS...BUT THERE ARE STILL WHITEOUT CONDITIONS
IN OPEN COUNTRY. FUTURE SHIFTS WILL RE-EVALUATE HEADLINES.
WINDS WILL REMAIN ABOVE 10 MPH THROUGH MUCH OF MONDAY...AND VERY
COLD TEMPERATURES WILL CONTINUE. WHEN CURRENT WINTER STORM DOES
END...LIFE THREATENING WIND CHILLS WILL CONTINUE THROUGH MONDAY.
WILL NEED TO ISSUE WIND CHILL HEADLINES ONCE CURRENT HEADLINES
EXPIRE OR ARE CANCELLED.
OTHERWISE...ZONAL UPPER FLOW WILL KEEP VERY COLD AIRMASS ACROSS
THE REGION. WILL MAINTAIN SLIGHT CHANCE FOR -SN ACROSS THE SE FA
ON TUE AS MODELS CONTINUE TO BRUSH THIS AREA WITH QPF FROM
SOUTHERN SYSTEM. ALSO INCREASED SKY COVER TUE-TUE NIGHT WITH
MODELS TRENDING IN THIS DIRECTION. MAIN STORY WILL BE COLD
TEMPERATURES.
LONG TERM (THU-SUN)...A LONG WAVE TROF WILL LARGELY REMAIN ALONG
ITS PRESENT AXIS FROM HUDSON BAY SW INTO CALIFORNIA IN THE DAY 4-7
PERIOD GIVEN ONLY SLIGHT PROGRESSION IN HEMISPHERIC FLOW.
HOWEVER...ENERGY CRASHING INTO THE ALEUTIANS SHIFTS THE LOW
HEIGHTS EAST AND HELPS INFUSE EVEN MORE ARCTIC AIR INTO THE REGION
AFTER FRI. THE DEEP SNOW PACK AND YEARLY MINIMUM IN DAYLIGHT HOURS
MAKE NEXT WEEKEND A PRIME CANDIDATE FOR BITTER TEMPS GIVEN 00Z/12Z
DETERMINISTIC GFS/ECMWF 925-850 MB TEMPS OF -20 TO -28 C. NAEFS
850-HPA TEMPS ARE CONSISTENTLY NEAR -2 STANDARD DEVIATIONS. IT/S
ALWAYS TOUGH TO SAY JUST HOW COLD IT GETS...BUT WE HAVE BASED THE
FCST ON THE COLDEST OF GUIDANCE...WHICH IN MOST CASES WAS THE 12Z
DETERMINISTIC GFS/ECMWF. THESE SOLUTIONS WERE COLDER THAN ANY
MEMBER IN THE 00Z GFS ENSEMBLE. THIS IS A TELL-TALE SIGN OF A
MODEL TREND...WHICH COULD MEAN THAT EVEN NOW OUR TEMP FCST IS NOT
LOW ENOUGH...ESPECIALLY GIVEN A CLEAR NIGHT.
USUALLY THE BAROCLINIC ZONE AND BREEDING GROUND FOR CYCLOGENESIS
SHIFTS SE WITH EACH PASSING S/W IN THIS TYPE OF SCENARIO...BUT THE
00Z ECMWF AND 06Z GFS LIFTED A WAVE ON THU CLOSE ENOUGH TO THE FA
FOR CONCERN. THE 12Z GFS AND ECMWF MAY WELL HAVE THE BETTER /DRIER/
SCENARIO GIVEN THE ABOVE...BUT BOTH CAMPS FALL WITHIN THE REALM OF
POSSIBILITY AND HENCE CHANCE POPS ARE REASONABLE IN THIS TIME FRAME.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...BLIZZARD WARNING UNTIL 6 AM CST MONDAY FOR NDZ006>008-014>016-
024-026>030-038-039-049-052>054.
MN...BLIZZARD WARNING UNTIL 6 AM CST MONDAY FOR MNZ001>005-007-008-
013>015-022-027-029-030-040.
WINTER STORM WARNING UNTIL 6 AM CST MONDAY FOR MNZ006-009-016-
017-023-024-028-031-032.
&&
TGHazardous weather outlook, Dec 14, 7:11 AM CST, 16 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 711 AM CST SUN DEC 14 2008 MNZ001>005-007-008-013>015-022-027-029-030-040-NDZ006>008-014>016- 024-026>030-038-039-049-052>054-151315- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-WEST MARSHALL-EAST MARSHALL- PENNINGTON-RED LAKE-EAST POLK-MAHNOMEN-WEST BECKER-WILKIN- WEST OTTER TAIL-GRANT-TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY- EASTERN WALSH COUNTY-EDDY-NELSON-GRAND FORKS-GRIGGS-STEELE-TRAILL- BARNES-CASS-RANSOM-SARGENT-RICHLAND-WESTERN WALSH COUNTY- 711 AM CST SUN DEC 14 2008 ...BLIZZARD WARNING IN EFFECT THROUGH TONIGHT... .DAY ONE...TODAY AND TONIGHT BLIZZARD CONDITIONS WILL CONTINUE THROUGH TONIGHT. SNOW WILL CONTINUE THROUGH THE DAY AND THEN DIMINISH AND END TONIGHT. HOWEVER NORTH WINDS OF 25 TO 35 MPH WITH GUSTS OVER 40 MPH WILL CONTINUE TO CAUSE WHITEOUT CONDITIONS AT TIMES ESPECIALLY IN OPEN COUNTRY. BITTERLY COLD TEMPERATURES WILL CAUSE WIND CHILLS TO LOWER TO THE 30 TO 50 BELOW ZERO RANGE THROUGH TONIGHT. SNOWFALL WILL VARY AND LIKELY BE VERY DIFFICULT TO MEASURE..BUT AMOUNTS OF 8 TO 15 INCHES ARE POSSIBLE IN FAR SOUTHEAST NORTH DAKOTA AND WEST CENTRAL MINNESOTA WITH LESSER TOTALS NORTHWARD WITH ONLY A COUPLE OF INCHES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY WIND CHILLS WILL LOWER TO 30 TO 50 BELOW ZERO MONDAY WITH BITTERLY COLD WEATHER EXPECTED TO CONTINUE THROUGH THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. MNZ006-009-016-017-023-024-028-031-032-151315- LAKE OF THE WOODS-NORTH BELTRAMI-NORTH CLEARWATER-SOUTH BELTRAMI- SOUTH CLEARWATER-HUBBARD-EAST BECKER-EAST OTTER TAIL-WADENA- 711 AM CST SUN DEC 14 2008 ...WINTER STORM WARNING IN EFFECT THROUGH TONIGHT... .DAY ONE...TODAY AND TONIGHT HEAVY SNOW WILL FALL OVER WEST CENTRAL INTO NOTHEAST MINNESOTA WITH 8 TO 15 INCHES OF SNOW EXPECTED FROM FERGUS FALLS THROUGH WADENA AND PARK RAPIDS TOWARD DULUTH...WITH LESSER AMOUNTS NORTHWARD TOWARD LAKE OF THE WOODS. NORTH WINDS OF 20 TO 30 MPH WILL CAUSE REDUCED VISIBILITIES IN OPEN COUNTRY ALONG WITH WIND CHILLS OF 15 TO 30 BELOW ZERO. THE SNOW WILL COME TO AN END OVERNIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY WIND CHILLS WILL LOWER TO 30 TO 50 BELOW ZERO MONDAY WITH BITTERLY COLD WEATHER EXPECTED TO CONTINUE THROUGH THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. DTR
In the hours before
Local storm report, Dec 14, 6:46 PM CST, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
646 PM CST SUN DEC 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 AM BLIZZARD LITCHVILLE 46.66N 98.19W
12/14/2008 BARNES ND CO-OP OBSERVER
VISIBILITY LESS THAN 1/4 MILE. ESTIMATED 6 INCHES OF SNOW
ACCUMULATION THROUGH 1145 AM CST.
0200 AM BLIZZARD SARLES 48.95N 99.00W
12/14/2008 CAVALIER ND CO-OP OBSERVER
VISIBILITY ESTIMATED TO BE 1/8 OF A MILE OR LESS. LASTED
AT LEAST THROUGH REPORT TIME OF 1030 AM CST.
0230 AM BLIZZARD STARKWEATHER 48.45N 98.88W
12/14/2008 RAMSEY ND TRAINED SPOTTER
VISIBILITY ESTIMATED TO BE 100 FEET IN BLOWING SNOW.
0230 AM BLIZZARD DONALDSON 48.57N 96.90W
12/14/2008 KITTSON MN MESONET
VISIBILITY AT OR BELOW 1/4 STATUTE MILE BEGINNING
APPROXIMATELY 230 AM CST. PEAK WIND GUST 48 MPH AT 859
A.M. CST.
0300 AM BLIZZARD CAVALIER 48.80N 97.62W
12/14/2008 PEMBINA ND LAW ENFORCEMENT
BLIZZARD CONDITIONS WITH VISIBILITY BELOW 1/4 MILE FROM 3
A.M. THROUGH 2 P.M. CST.
0425 AM BLIZZARD FARGO 46.88N 96.82W
12/14/2008 CASS ND ASOS
THE VISIBILITY AT FARGO HECTOR AIRPORT DROPPED BELOW 1/4
STATUTE MILE BEGINNING AT 425 AM CST. THE PEAK WIND GUST
WAS 52 MPH AT 108 P.M. CST.
0713 AM BLIZZARD GRAND FORKS 47.92N 97.07W
12/14/2008 GRAND FORKS ND ASOS
THE GRAND FORKS INTERNATIONAL AIRPORT REPORTED VISIBILITY
AT OR BELOW 1/4 STATUTE MILE BEGINNING AT 713 AM CST. THE
PEAK WIND GUST WAS 48 MPH AT 1216 P.M. CST.
0754 AM BLIZZARD MOORHEAD 46.86N 96.76W
12/14/2008 CLAY MN AWOS
VISIBILITY AT OR BELOW 1/4 STATUTE MILE BEGINNING AT 0754
AM CST. PEAK WIND GUST 51 MPH AT 1114 A.M. CST.
0755 AM BLIZZARD WAHPETON 46.27N 96.61W
12/14/2008 RICHLAND ND AWOS
THE VISIBILITY AT THE WAHPETON AIRPORT DROPPED BELOW 1/4
STATUTE MILE BEGINNING AT 755 AM CST. THE PEAK WIND GUST
WAS 47 MPH AT 1235 P.M. CST.
0800 AM BLIZZARD ROTHSAY 46.47N 96.29W
12/14/2008 WILKIN MN MESONET
PEAK WIND GUST FOR THE EVENT WAS 43 MPH AT 857 A.M. CST.
0800 AM BLIZZARD 2 ESE LAKE PARK 46.87N 96.06W
12/14/2008 BECKER MN MESONET
VISIBILITY AT OR BELOW 1/4 MILE BEGINNING AT 8 A.M. CST.
PEAK WIND GUST 43 MPH AT 129 P.M. CST.
0800 AM BLIZZARD 2 S BROOKS 47.79N 96.00W
12/14/2008 RED LAKE MN MESONET
VISIBILITY AT OR BELOW 1/4 MILE. PEAK WIND GUST FOR THE
BLIZZARD EVENT WAS 42 MPH AT 930 A.M. CST.
0830 AM BLIZZARD TENNEY 46.04N 96.45W
12/14/2008 WILKIN MN MESONET
VISIBILITY LESS THAN ONE QUARTER MILE BEGINNING AT 830
A.M. CST. PEAK WIND GUST FOR THE EVENT 49 MPH AT 242 P.M.
CST.
0835 AM BLIZZARD CROOKSTON 47.77N 96.61W
12/14/2008 POLK MN AWOS
VISIBILITY WAS AT OR BELOW 1/4 STATUTE MILE BEGINNING AT
835 AM CST. THE PEAK WIND GUST WAS 46 MPH AT 336 P.M.
CST.
1030 AM BLIZZARD 2 SSE MAHNOMEN 47.29N 95.95W
12/14/2008 MAHNOMEN MN MESONET
VISIBILITY BELOW ONE QUARTER MILE BEGINNING AT 1030 A.M.
CST. PEAK WIND GUST 47 MPH AT 347 P.M. CST.
&&
CJSLocal storm report, Dec 14, 6:54 PM CST, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
654 PM CST SUN DEC 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HEAVY SNOW FRAZEE 46.73N 95.70W
12/14/2008 E9.0 INCH BECKER MN TRAINED SPOTTER
STORM TOTAL SNOWFALL THROUGH 3 P.M. CST.
0430 PM HEAVY SNOW MOORHEAD 46.86N 96.76W
12/14/2008 M9.5 INCH CLAY MN CO-OP OBSERVER
STORM TOTAL SNOWFALL THROUGH 430 PM CST.
0630 PM HEAVY SNOW PARK RAPIDS 46.92N 95.06W
12/14/2008 E12.0 INCH HUBBARD MN LAW ENFORCEMENT
0630 PM HEAVY SNOW BEMIDJI 47.48N 94.88W
12/14/2008 E8.0 INCH BELTRAMI MN LAW ENFORCEMENT
0630 PM HEAVY SNOW WADENA 46.44N 95.13W
12/14/2008 E10.0 INCH WADENA MN LAW ENFORCEMENT
&&
CJSThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 15, 11:28 AM CST | Wind Chill Advisory | FGF | Barnes, Benson, Cass, Cavalier, Eddy, Grand Forks and 11 more | 6 hr |
Nearby
Wind Chill Warnings in Minnesota, 2008Wind Chill Warnings in North Dakota, 2008Every wind chill warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.